Connecticut, 2001

Winter Storm in Connecticut, March 5 to 6, 2001

March 5 to 6, 2001 · NWS OKX · 7 events in 7 counties and zones

A complex and slow-moving coastal storm affected much of southern Connecticut from Sunday March 4th through midday Wednesday March 7th. This storm was accompanied by a mixture of snow, sleet, freezing rain and rain through the early portion of the event, and mainly heavy snow for the remainder of the event.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A complex and slow-moving coastal storm affected much of southern Connecticut from Sunday March 4th through midday Wednesday March 7th. This storm was accompanied by a mixture of snow, sleet, freezing rain and rain through the early portion of the event, and mainly heavy snow for the remainder of the event. Gusty winds and minor to moderate coastal flooding and beach erosion also occurred along portions of coastal Connecticut.On Sunday March 4th, a strong low pressure system moved east across the Tennessee Valley, while a new low slowly developed off the Mid Atlantic coast. The precipitation shield accompanying this complex storm system moved north and reached southern Connecticut in the form of spotty light snow and sleet by Sunday afternoon. The precipitation intensified Sunday night and early Monday, but as warmer air moved into the region aloft, the snow changed to a mixture of sleet, freezing rain and rain by Monday morning.During Monday March 5th, the new low pressure system off the Mid Atlantic coast began to intensify rapidly. This spread heavy precipitation across southern Connecticut from the southeast by Monday afternoon and evening. As colder air was drawn into the storm's circulation, the precipitation changed to heavy wet snow by Monday evening. Snow fell at the rate of two to three inches per hour for around 3 hours during Monday evening across most of southern Connecticut.Bands of very heavy wet snow continued through Monday night and into much of Tuesday, as the low slowly drifted north off the eastern end of Long Island. This coastal low then became nearly stationary during Tuesday, and even retrograded slightly to the southwest during Tuesday afternoon. This allowed periods of heavy wet snow to continue across most of southern Connecticut through Tuesday evening. The storm finally began to retreat east off the New Jersey coast Tuesday night and Wednesday, allowing the snow to taper off and end by midday Wednesday March 7th.The combination of very heavy wet snow and strong winds with this prolonged coastal storm produced numerous power outages across southern Connecticut. In addition, many schools and businesses were closed for several days due to the hazardous nature of this storm. Here are some storm total snowfall amounts: For Fairfield County: 4 inches at Stamford, to 16.8 inches at Danbury.For New Haven County: 9 inches at West Haven, to 17 inches at Prospect.For Middlesex County: 14 inches at Old Saybrook and 14.3 inches at Haddam.For New London County: 5.5 inches at Groton, to 16.8 inches at Colchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 5, 7:35 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 5, 7:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
735 PM EST MON MAR 5 2001

SHORT TERM DISC: AREAL COVERAGE AND INTENSITY OF PRECIPITATION HAS
INCREASED SIGNIFICANTLY ACROSS CT AND LONG ISLAND. THE LTST LOOP OF
RADAR IMAGES SHOWED ROTATION EMBEDDED WITHIN THE PRECIP FIELD ABOUT
40 MILES SOUTH OF LONG ISLAND/S SOUTHERN FORK. WIDESPREAD MODERATE
SNOW WITH BANDS OF HEAVY SNOW CONTINUE TO WRAP-AROUND THE INTENSE
OFFSHORE LOW. SNOW CONTS TO FALL AT THE RATE OF ARND 1 INCH PER
HOUR. THE LTST OKX SOUNDING SHOWS TEMPS BELOW FREEZING THROUGHOUT. I
PLAN TO UPDATE AND INCREASE SNOWFALL AMOUNTS...INITIALLY ACROSS
SOUTHERN CT AND LONG ISLAND THEN FURTHER WEST. THIS WILL HAVE NO
EFFECT ON THE WINTER STORM WARNINGS CURRENTLY IN EFFECT FOR THE
REGION.

NO OTHER SIGNIFICANT CHANGES ARE PLANNED WITH THIS INTERIM UPDATE.

.OKX...

CT...WINTER STORM WARNING THROUGH TUE ZONES CTZ005>012.
     COASTAL FLOOD WRNG FROM LATE TDY INTO TUE ZONES CTZ009>012.

NJ...WINTER STORM WARNING THROUGH TUE ZONES NJZ002>006-011.
     COASTAL FLOOD WRNG FROM LATE TDY INTO TUE ZONES NJZ005-006-011.

NY...WINTER STORM WARNING THROUGH TUE ZONES NYZ067>081.
     CKOASTAL FLOOD WRNG FROM LATE TDY INTO TUE ZONES NYZ071>081.

MARINE...GALE WARNING ALL WTRS.

GC

In the hours before

Special weather statement, Mar 5, 8:30 PM EST, 0 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
830 PM EST MON MAR 5 2001

...HEAVY SNOW WILL CAUSE TREACHEROUS CONDITIONS MAINLY ACROSS
SOUTHERN CONNECTICUT AND LONG ISLAND OVERNIGHT...

BANDS OF VERY HEAVY SNOW...IN SOME CASES UP TO A FEW INCHES PER
HOUR...THROUGH MIDNIGHT WILL CAUSE TREACHEROUS ROAD CONDITIONS
MAINLY ACROSS SOUTHERN CONNECTICUT AND WESTERN AND CENTRAL LONG
ISLAND...WHERE UP TO 8 INCHES IS POSSIBLE OVERNIGHT. HEAVY WET SNOW
MAY DOWN TREE LIMBS AND POWER LINES IN THESE AREAS.

LESS INTENSE SNOWFALL WILL OCCUR WEST OF THIS AREA...ACROSS NEW YORK
CITY...THE LOWER HUDSON VALLEY AND NORTHEAST NmEW JERSEY...WHERE
GENERALLY 2 TO 4 INCHES WILL FALL.

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ENTIRE LOCAL AREA.

GC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Northern Fairfield

When
March 5, 8:30 PM EST
Where
Northern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Winter Storm, Northern New Haven

When
March 5, 10:00 PM EST
Where
Northern New Haven forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Winter Storm, Southern New Haven

When
March 5, 10:30 PM EST
Where
Southern New Haven forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Winter Storm, Northern New London

When
March 5, 11:00 PM EST
Where
Northern New London forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Winter Storm, Southern Middlesex

When
March 5, 11:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Winter Storm, Northern Middlesex

When
March 6, 12:00 AM EST
Where
Northern Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Winter Storm, Southern Fairfield

When
March 6, 12:00 AM EST
Where
Southern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238850, 5238851, 5238855, 5238853, 5238856, 5238852, 5238854.